Alabama, 2008

Hail and Damaging Wind in Alabama, June 10, 2008

June 10, 2008 · NWS BMX · 2 events in 1 county or zone

A weakening cold front pushing through the area caused isolated strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A weakening cold front pushing through the area caused isolated strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 10, 9:27 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 10, 9:27 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1027 AM CDT TUE JUN 10 2008

.UPDATE...MESOSCALE DISCUSSION.

&&

.DISCUSSION...
10 AM SURFACE DEPICTION REVEALS A RATHER FLAT PRESSURE
DISTRIBUTION ACROSS THE FORECAST AREA WITH TEMPS GENERALLY 75 TO
85 DEGREES. SURFACE FRONT LOCATED ACROSS NORTHWEST MISSISSIPPI AND
INTO WESTERN TENNESSEE THIS MORNING WILL VERY SLOWLY MOVE TOWARD
CENTRAL ALABAMA AND BECOME EVEN MORE DISPERSE. AN OUTFLOW BOUNDARY
AND POSSIBLE WEAK MCV FROM LAST NIGHTS CONVECTION HAS PUSHED ALONG
THE I-20 CORRIDOR FROM BHM TO JAN AT THIS HOUR. NUMEROUS OTHER
SMALLER SCALE BOUNDARIES ARE SCATTERED THROUGHOUT THE AREA FROM
YESTERDAYS STORMS.

THE 12Z MODIFIED BMX SOUNDING INDICATES THE POTENTIAL OF WET
MICROBURST AGAIN THIS AFTERNOON. WINDS FROM THE SURFACE INTO MID
LEVELS ACTUALLY BECOME WEAKER AND ORGANIZED STORMS ARE NOT
EXPECTED BUT THE SMALLER SCALE BOUNDARIES SHOULD LOCALLY ENHANCE
THE STORMS. EXPECT CAPE VALUES AROUND 2500/LIS AROUND -5/WITH MAX
TEMP AROUND 90 IN MOST PLACES. ALTHOUGH FREEZING LEVEL IS AROUND
14KFT...SOME HAIL POSSIBLE AS ENOUGH CAPE EXIST IN THE HAIL GROWTH
ZONE. WITH PRECIP WATER VALUES AT AN INCH AND A HALF OR
BETTER...LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE. WILL INCREASE
POPS TO THE 40 TO 50 RANGE AREAWIDE THIS AFTERNOON. HWO LOOKS GOOD
WITH THE ADDITIONAL MENTION OF HEAVY DOWNPOURS. WILL MONITOR
DEVELOPMENT THIS AFTERNOON FOR BEST AREAS THIS EVENING.

75/LINHARES

&&

.AVIATION...12Z TAF DISCUSSION.

STILL HANGING ON TO A FEW ISOLATED STORMS THIS EVENING. ATMOSPHERE
IS PRIMED FOR SCATTERED THUNDERSTORMS OVER THE NEXT 24 HOURS WITH
MULTIPLE OUTFLOW BOUNDARIES AND WEAKENING UPPER LEVEL RIDGE.

VARIABLE CLOUDINESS TONIGHT WITH MID AND HIGH LEVEL CLOUDS PASSING
OVERHEAD. WILL INCLUDE VCTS FOR ANNISTON OVERNIGHT DUE TO SOME
LATE EVENING DEVELOPMENT IN EAST CENTRAL ALABAMA. OTHER AIRPORTS WILL
PROBABLY REMAIN DRY THROUGH THE REMAINDER OF THE EVENING.

PATCHY BR COULD ALSO DEVELOP WITH HIGHEST PROBABILITIES AT TCL
AND EET DUE TO PREVIOUS THUNDERSTORMS.

FOR TOMORROW...AFTERNOON HEATING ALONG WITH LEFT OVER OUTFLOW
BOUNDARIES FROM TODAYS STORMS WILL TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS. A MID LEVEL COLD POCKET MOVING IN FROM THE WEST
WILL ALSO AID IN THUNDERSTORM DEVELOPMENT AND FEEL AREAL COVERAGE
WILL BE HIGHER THAN TODAY. WENT WITH VCTS ALL LOCATIONS BEGINNING
17Z TO 18Z.

CONVECTION IS EXPECTED TO DIMINISH AFTER SUNSET...HOWEVER A FEW
LINGERING THUNDERSTORMS WILL BE POSSIBLE THROUGH 06Z.

16

&&

.PREV DISCUSSION... /ISSUED 338 AM CDT TUE JUN 10 2008/

SHORT TERM...TODAY AND TONIGHT.

PROMISING START OUT THERE FOR AREAS IN THE NORTHWEST AS SHOWERS AND
EMBEDDED THUNDERSTORMS ARE ONGOING OUT AHEAD OF THE BOUNDARY MOVING
THROUGH MISSISSIPPI AND WESTERN TENNESSEE. THERE ARE SIGNS THAT
ALL THE RAIN ASSOCIATED WITH THE BOUNDARY WILL DISSIPATE AS IT
APPROACHES...ONLY TO RE-FIRE LATER THIS MORNING ACROSS WESTERN AND
CENTRAL ALABAMA. OVERALL A BETTER CHANCE AT RAINFALL FOR A GOOD
PORTION OF THE AREA...AS SEVERAL FACTORS COME INTO PLAY. THE
APPROACHING TROUGH AND ASSOCIATED BOUNDARY...NUMEROUS LEFTOVER
BOUNDARIES FROM MONDAYS STORMS...AND WARM AND MOIST CONDITIONS IN
PLACE. MAY NOT BE UNIFORM AS FAR AS RAINFALL TOTALS...BUT SOME AREAS
MAY SEE A GOOD AMOUNT OF RAIN AS PWS WILL BE IN THE 1.40 TO 1.70
INCH RANGE TODAY. DO EXPECT SOME OF THESE STORMS THIS AFTERNOON TO
BE STRONG...WITH A FEW ISOLATED SEVERE STORMS. THE MICROBURST
POTENTIAL AT THIS TIME APPEARS MODERATE...BUT ENHANCEMENT FROM THE
APPROACHING BOUNDARY WILL BENEFIT THE STORMS THAT GET GOING.
TEMPERATURE WISE...WENT WITH A BLEND OF THE MODELS AND PERSISTENCE
AS ALL WERE FAIRLY CLOSE. MID 80S IN THE NORTHWEST...WHERE CLOUDS
WILL HOLD FIRM FOR MUCH OF THE DAY...WITH UPPER 80S AND LOW 90S
ELSEWHERE. SOMEWHAT OF A BREAK FROM THE PAST SEVERAL DAYS.

MOST OF THE ACTIVITY WILL DISSIPATE AFTER MIDNIGHT...WITH THE BEST
CHANCES TO BE IN THE SOUTHWEST THROUGH THE EVENING.

LONG TERM...WEDNESDAY THROUGH MONDAY.

CHANCES OF RAIN WILL CONTINUE THRU THE WEEK WITH MAINLY AIR MASS
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. ELONGATED UPPER RIDGE
WILL BLANKET THE SOUTHERN STATES WEDNESDAY THROUGH FRIDAY.
HOWEVER...THERE WILL BE A WEAKNESS IN THE RIDGE AXIS OVER THE
CENTRAL GULF COAST STATES...WHICH WILL ALLOW FOR THE DEVELOPMENT
OF DIURNAL STORMS EACH DAY. THE BEST CHANCES FOR RAIN DURING THIS
PERIOD WILL BE ON SATURDAY AS AN UPPER LEVEL TROF PUSHES THROUGH
THE AREA. GFS AND ECMWF MODELS ARE IN GOOD AGREEMENT IN THE
TIMING OF SHORT WAVE TROF. SIGNIFICANT LOW AND MID LEVEL DRYING
BEHIND TROF WILL PUSH THE DEEPER MOISTURE INTO SOUTH ALABAMA ON
SUNDAY AND REMOVED RAIN FROM FORECAST FOR NORTHERN HALF OF AREA.
BY MONDAY...UPPER TROF AXIS SHIFTS TO THE GULF COAST AND REMOVED
RAIN FROM ALL COUNTIES.

58/ROSE

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

75/58/16
Hazardous weather outlook, Jun 10, 5:00 AM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 AM CDT TUE JUN 10 2008

ALZ011>015-017>050-111100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
600 AM CDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS A GOOD PORTION
OF CENTRAL ALABAMA BETWEEN 1 AND 8 PM...ALONG AND AHEAD OF AN
APPROACHING WEAK COLD FRONT. THE ACTIVITY WILL BE ENHANCED AS THE
DAYTIME HEATING INTERACTS WITH NUMEROUS BOUNDARIES ACROSS THE AREA
LEFT OVER FROM MONDAYS THUNDERSTORMS. STRONG WINDS AND HAIL ARE THE
MAIN THREATS WITH THESE STORMS.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

In the hours before

Local storm report, Jun 10, 8:10 AM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
910 AM CDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND GST     2 SE CENTRE             34.13N 85.65W
06/09/2008  E60 MPH          CHEROKEE           AL   EMERGENCY MNGR

            WIND GUSTS ESTIMATED AT 60 MPH AFFECTED THE MOSHAT
            COMMUNITY.

&&

LINHARES
Local storm report, Jun 10, 8:14 AM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
914 AM CDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND GST     2 SE CENTRE             34.13N 85.65W
06/09/2008  E60.00 MPH       CHEROKEE           AL   EMERGENCY MNGR

            WIND GUSTS ESTIMATED AT 60 MPH AFFECTED THE MOSHAT
            COMMUNITY.

0403 PM     HAIL             2 SE CENTRE             34.13N 85.65W
06/09/2008  M1.50 INCH       CHEROKEE           AL   EMERGENCY MNGR

            HAIL UP TO ONE AND ONE HALF INCHES IN DIAMETER FELL NEAR
            THE MOSHAT COMMUNITY.

0406 PM     TSTM WND DMG     CENTRE                  34.15N 85.67W
06/09/2008                   CHEROKEE           AL   EMERGENCY MNGR

            ROOF DAMAGE OCCURRED TO THE CHEROKEE PLAZA SHOPPING
            CENTER AT THE INTERSECTION OF ARMORY ROAD AND CEDAR BLUFF
            ROAD.

0406 PM     HAIL             CENTRE                  34.15N 85.67W
06/09/2008  M1.75 INCH       CHEROKEE           AL   PUBLIC

            GOLFBALL SIZE HAIL FELL IN AND AROUND CENTRE.

0423 PM     HAIL             CENTRE                  34.15N 85.67W
06/09/2008  M0.88 INCH       CHEROKEE           AL   EMERGENCY MNGR

            NICKEL SIZE HAILW AS REPORTED NEAR CENTRE.

0438 PM     HAIL             FRUITHURST              33.73N 85.43W
06/09/2008  M0.75 INCH       CLEBURNE           AL   EMERGENCY MNGR

            PENNY SIZE HAIL WAS OBSERVED IN FRUITHURST.

0545 PM     HAIL             HEFLIN                  33.65N 85.59W
06/09/2008  M0.75 INCH       CLEBURNE           AL   LAW ENFORCEMENT

            PENNY SIZE HAIL FELL NEAR HEFLIN.

0726 PM     TSTM WND DMG     10 NNW WETUMPKA         32.68N 86.27W
06/09/2008                   ELMORE             AL   EMERGENCY MNGR

            MULTIPLE TREES WERE BLOWN DOWN ON COUNTY ROAD 29 ABOUT 3
            MILES WEST OF US HIGHWAY 231.

0805 PM     TSTM WND DMG     3 WSW BANKSTON          33.65N 87.72W
06/09/2008                   FAYETTE            AL   EMERGENCY MNGR

            A COUPLE OF TREES WERE BLOWN DOWN ON COUNTY ROAD 26.

0855 PM     TSTM WND DMG     HARPERSVILLE            33.34N 86.43W
06/09/2008                   SHELBY             AL   EMERGENCY MNGR

            TREES WERE BLOWN DOWN IN HARPERSVILLE.

&&

LINHARES
Local storm report, Jun 10, 8:58 AM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
958 AM CDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     DIXONS MILL             32.06N 87.79W
06/09/2008  E45 MPH          MARENGO            AL   LAW ENFORCEMENT

            A FEW DISEASED OR WEAK TREES WERE BLOWN DOWN IN THE
            SOUTHERN PART OF MARENGO COUNTY. WINDS WERE ESTIMATED
            AROUND 45 MPH.

&&

LINHARES
Local storm report, Jun 10, 10:24 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1124 AM CDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     8 SW ROCKFORD           32.81N 86.31W
06/09/2008                   COOSA              AL   LAW ENFORCEMENT

            A FEW TREES DOWN ALONG CR 31 IN THE RICHVILLE AREA.

&&

GOLDEN
Special weather statement, Jun 10, 10:53 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1153 AM CDT TUE JUN 10 2008

ALZ024-025-101745-
JEFFERSON-SHELBY-
1153 AM CDT TUE JUN 10 2008

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON AND SHELBY COUNTIES UNTIL
1245 PM CDT...

AT 1151 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR LAKE PURDY...OR 6 MILES SOUTHEAST OF MOUNTAIN
BROOK...MOVING NORTHEAST AT 12 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FOWLER LAKE.
  GREYSTONE.
  WESTOVER.
  VANDIVER.
  STERRETT.
  VINCENT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Jun 10, 11:31 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1231 PM CDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             WILSONVILLE             33.24N 86.48W
06/10/2008  M0.25 INCH       SHELBY             AL   PUBLIC

&&

SUNGER

The radar

The Birmingham radar (KBMX), 23 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Shelby

When
June 10, 11:35 AM CST
Where
Shelby County, 4.39 mi E of Columbiana
Measured
0.75 in hail
Reported by
Public
Coordinates
33.175, -86.524

Thunderstorm Wind, Shelby

When
June 10, 11:35 AM CST
Where
Shelby County, 4.39 mi E of Columbiana
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.175, -86.524

Several trees were blown down near Lay Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120378, 120379.